Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 137, NWS La Crosse, WI

June 25, 1998Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 25, 1998, 2:47 PM CDT for Vernon County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1998, 2:47 PM CDT (19:47 UTC)
Expired
Jun 25, 1998, 3:50 PM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Vernon County, WI

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1709 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WUUS1 KLSE 251948 RRA
SVRLSE
WIC123-252050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
247 PM CDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN SOUTHWESTERN WISCONSIN

* UNTIL 350 PM CDT

* AT 245 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GENOA...OR 15 MILES SOUTH OF LA
  CROSSE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWTON AND CHASEBURG BY 300 PM
  COON VALLEY BY 315 PM

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:20 AM CDT, 12 hours 27 minutes earlier.

Area forecast discussion, Jun 25, 2:20 AM CDT, 12 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 AM CDT THU JUN 25 1998

TODAY/S PRIMARY CONCERN...THUNDERSTORMS.

AS OF 07Z...DOPPLER RADAR INDICATED BOW ECHO HEADED TOWARD NORTHWEST
WI...WHILE ANOTHER AREA OF STORMS CONTINUES PUSHING ACROSS CENTRAL WI.
STORMS THAT HAD MOVED INTO IOWA FROM THE SOUTHWEST APPREARED TO BE
WEAKENING AS SHOWN BY WARMING TOPS ON INFRARED SATELLITE IMAGERY.
SURFACE LOW SITUATED IN NORTHWEST IOWA WITH WARM FRONT ACROSS SOUTHERN
MN AND CENTRAL WI. 00Z ETA INDICATED SURFACE LOW WILL ADVANCE THROUGH
SOUTHEAST MN TOWARD WESTERN WI...PUSHING WARM FRONT INTO NORTHEAST WI.

STORMS EXPECTED TO EXIT THE FORECAST AREA THIS MORNING AS UPPER LEVEL
ENERGY LIFTS ACROSS THE NORTHERN GREAT LAKES. THIS VERIFIED BY QPF IN
BOTH ETA AND NGM...WHICH DIMINISHES RAINFALL AMOUNTS WITH TIME FROM
WEST TO EAST. ALSO...CAP STRENGTHENS WITH 700 MB TEMPERATURES RISING TO
12C OVER NORTHEAST IOWA/SOUTHWEST WI AND UP TO 9C ACROSS NORTH CENTRAL
WI. THIS SHOULD PRECLUDE AFTERNOON THUNDERSTORM DEVELOPMENT DUE TO
STRONGLY CAPPED ATMOSPHERE.

THOMPSON

In the hours before

Local storm report, Jun 25, 11:00 AM CDT, 3 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT THU JUN 25 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 AM    ROME                      WI   WIND DAMAGE
06/25/98   ADAMS                          LARGE TREES WERE BLOWN
                                          DOWN.

0220 AM    MONDOVI                   WI   WIND DAMAGE
06/25/98   BUFFALO                        A COOP OBSERVER REPORTED
                                          LARGE TREES DOWN.

SHEA
Local storm report, Jun 25, 11:00 AM CDT, 3 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT THU JUN 25 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 AM    ROME                      WI   WIND DAMAGE
06/25/98   ADAMS                          LARGE TREES WERE BLOWN
                                          DOWN.

0220 AM    MONDOVI                   WI   WIND DAMAGE
06/25/98   BUFFALO                        A COOP OBSERVER REPORTED
                                          LARGE TREES DOWN.

SHEA
Special weather statement, Jun 25, 12:15 PM CDT, 2 hours 32 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR WORDING
NATIONAL WEATHER SERVICE LA CROSSE WI
1215 PM CDT THU JUN 25 1998

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
INTO THIS EVENING...

THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK FOR SEVERE
WEATHER ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND CENTRAL AND
SOUTHWEST WISCONSIN THIS AFTERNOON INTO THE EVENING HOURS.  HOWEVER IT
APPEARS THE GREATEST THREAT OF SEVERE STORMS WILL BE EAST OF WISCONSIN
RAPIDS TO LA CROSSE TO WATERLOO LINE.  EAST OF THIS LINE THE AIRMASS IS
VERY MOIST WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S.

THE ATMOSPHERE ACROSS ALL OF THE AREA WILL BE QUITE UNSTABLE FOR THE
AFTERNOON AND EVENING HOURS.  AN UPPER LEVEL DISTURBANCE NEAR DULUTH MN
IS LIFTING NORTHEAST ACROSS LAKE SUPERIOR.  MID-LEVEL TEMPERATURES OVER
THE AREA ARE WARMING AS THE DISTURBANCE MOVES AWAY FROM THE AREA.  THE
WARMER MID-LEVEL TEMPERATURES SHOULD KEEP THUNDERSTORMS ISOLATED TO
SCATTERED ACROSS THE AREA LATER TODAY AND THIS EVENING.

THE MAIN THREAT FROM ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...
BUT AN ISOLATED TORNADO MAY STILL BE POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON INTO THIS
EVENING.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:18 PM CDTSevere Thunderstorm WarningARXVernon57 min
Jun 24, 8:45 PM CDTSevere Thunderstorm WarningARXVernon60 min
Jun 24, 9:10 PM CDTSevere Thunderstorm WarningARXMonroe65 min
Jun 24, 9:19 PM CDTSevere Thunderstorm WarningARXJackson61 min
Jun 24, 10:00 PM CDTSevere Thunderstorm WarningARXLa Crosse65 min
Jun 24, 10:05 PM CDTTornado WarningARXBuffalo60 min
Jun 24, 10:11 PM CDTSevere Thunderstorm WarningARXClark59 min
Jun 24, 10:26 PM CDTTornado WarningARXLa Crosse64 min
Jun 24, 10:31 PM CDTSevere Thunderstorm WarningARXJackson59 min
Jun 24, 10:36 PM CDTTornado WarningARXTrempealeau59 min
Jun 24, 11:02 PM CDTTornado WarningARXBuffalo58 min
Jun 24, 11:06 PM CDTSevere Thunderstorm WarningARXMonroe64 min
Jun 24, 11:26 PM CDTSevere Thunderstorm WarningARXJackson64 min
Jun 25, 1:00 AM CDTSevere Thunderstorm WarningARXAdams, Juneau60 min
Jun 25, 1:59 AM CDTSevere Thunderstorm WarningARXBuffalo46 min
Jun 25, 1:15 PM CDTSevere Thunderstorm WarningARXTrempealeau45 min
Jun 25, 1:24 PM CDTSevere Thunderstorm WarningARXJackson66 min
Jun 25, 3:48 PM CDTSevere Thunderstorm WarningARXCrawford, Grant57 min
Jun 25, 4:44 PM CDTSevere Thunderstorm WarningARXGrant31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.